Benzodiazepine Overdose: Signs, Symptoms & Treatment (Xanax, Valium, Klonopin)
Benzodiazepines (Benzos) are medications used to treat severe anxiety or panic attacks. Commonly used benzos include: Xanax, Valium, and Klonopin. Xanax, the brand name for alprazolam, is a prescription drug that is prescribed to treat anxiety and panic disorders. Valium, the primary brand name for diazepam, treats anxiety, alcohol withdrawal symptoms, and seizures. Klonopin, the main prescription name for clonazepam, is primarily prescribed to control seizures due to epilepsy, but it is also used to treat serious panic attacks. All three of these medications are benzodiazepines and have the potential to become addictive or to be abused to achieve a high.
If you believe you or a loved one are experiencing an overdose, please call 9-1-1 immediately. Flumazenil may be used to help reverse the overdose in an emergency room setting.
Signs of an Overdose on Xanax, Valium, or Klonopin
Symptoms of overdose on Xanax, Valium, or Klonopin include:
- Drowsiness or extreme fatigue
- Confusion, agitation, anxiety, and mood changes
- Slurred speech or acting drunk
- Physical weakness or lack of coordination
- Hypotonia (lack of muscle tone)
- Blurry vision
- Difficulty breathing or depressed breathing
- Stupor or unresponsiveness
- Hypotension (lowered blood pressure)
Benzodiazepine medications like Xanax, Valium, and Klonopin enhance the effects of alcohol, and vice versa, making overdose or poisoning much more likely when these substances are combined. It is possible to take too much Xanax, Valium, or Klonopin alone, but coingestants like alcohol and opioid drugs are much more often found in cases of overdose on benzodiazepines.
According to the Centers for Disease Control, emergency department visits due to nonmedical use of benzodiazepines rose by 89 percent between 2004 and 2008.
How Does Benzodiazepine Overdose Occur?
Even when benzodiazepine medications are legitimately prescribed, overdose can still occur if the individual accidentally takes too much. According to the National Institute on Drug Abuse, there has been a fivefold increase in the number of overdose deaths related to benzodiazepine use. However, benzodiazepine overdose is most likely when the medication is mixed with other intoxicating or addictive substances, especially alcohol.
Older adults are particularly at risk of overdosing on Xanax, Valium, or Klonopin because many of them also take other prescription medications, especially opioid painkillers. Individuals who are prescribed benzodiazepines should be careful of mixing these medications with opioid painkillers, barbiturates, and tricyclic antidepressants.
Benzo Overdose Treatment & What To Do
If a person suffers an overdose on Xanax, Valium, or Klonopin, it is vitally important to call 911 immediately. If the person is conscious, keep them talking if possible. Make sure the individual does not choke on their own vomit; if they are unconscious, roll them on their side. Do not induce vomiting to remove toxins from the stomach, and make sure they do not ingest alcohol or drugs while waiting for emergency help to arrive.
Once the person has been transported to the emergency room, doctors may administer some medications, particularly flumazenil. This medication is a benzodiazepine agonist, meaning it binds to the same receptors in the brain as benzodiazepines and can partially reverse the effects of Xanax, Valium, or Klonopin. It is important, though, that doctors administer flumazenil because this medication may not stop an overdose altogether; it may just halt it temporarily. Other medical treatment is necessary to fully address the overdose; however, flumazenil begins to reverse the benzodiazepine overdose within 10 minutes of administration.
The individual’s stomach may be pumped to remove the rest of the benzodiazepine, and doctors will ensure that the person’s breathing and heart rate remain steady. Intravenous fluids will likely be used to stabilize the person’s blood sugar and hydration levels to prevent seizures or heart attack.
Take Our Substance Abuse Self-Assessment
Take our free, 5-minute substance abuse self-assessment below if you think you or someone you love might be struggling with substance abuse. The evaluation consists of 11 yes or no questions that are intended to be used as an informational tool to assess the severity and probability of a substance use disorder. The test is free, confidential, and no personal information is needed to receive the result.
Benzo Treatment After Overdose
If a person accidentally overdoses on Xanax, Valium, or Klonopin due to interactions with prescription medications, this is unlikely a sign of addiction or abuse. However, if the overdose was the result of benzodiazepine abuse of any kind, help is needed.
Many rehabilitation facilities help people who suffer from benzodiazepine addiction, or polydrug addictions. The important part is to reach out for help. With the right care, full recovery is possible.
- All Treatment Centers
- California Rehab Center
- Miami, Florida Rehab Center
- Tampa, Florida Rehab Center
- Las Vegas Rehab Center
- Massachusetts Rehab Center
- Mississippi Rehab Center
- New Jersey Rehab Center
- Rhode Island Rehab Center
- Texas Rehab Center
- Locations Nationwide: Resolutions Recovery Residences